Open Access Repository

Methodological flaws: a review of sample masters theses

Downloads

Downloads per month over past year

Geberew, T ORCID: 0000-0001-7672-3609, Tigist, T and Page, LA 2019 , 'Methodological flaws: a review of sample masters theses' , Journal of Education, Society and Behavioural Science, vol. 31, no. 1 , pp. 1-14 , doi: 10.9734/jesbs/2019/v31i130140.

[img]
Preview
PDF (Published version)
134334 - Method...pdf | Download (275kB)

| Preview

Abstract

This paper reports results of a review of Masters theses from four academic units at the College of Education and Behavioral Studies, Addis Ababa University, Ethiopia. The purpose of this review was to explore and reflect on the appropriateness of research designs of Masters theses across four academic units. The review focused on the research designs, tools, methods of data analyses, and sampling used in the theses. A total of 121 Masters theses were randomly selected. Thematic analysis and descriptive statistics were used to analyse the data. The review found similar research designs adopted by theses across each academic unit. Findings common to the theses under review include: qualitative data analysis was hardly explained using appropriate methods of qualitative data analysis. In addition, in most of the theses, the sample size was not determined and justified using the proper sample size calculation formula or justification. Therefore, there is a need for the college and academic units on how the research course instructors and supervisors support students to craft their research designs properly. Finally, the researchers suggest that more studies of this kind need to be conducted in the broader context in other higher education institutions in order to build up a more coherent picture of the area.

Item Type: Article
Authors/Creators:Geberew, T and Tigist, T and Page, LA
Keywords: methodological flaw, MA thesis, appropriateness, research design, academic units
Journal or Publication Title: Journal of Education, Society and Behavioural Science
Publisher: Sciencedomain International
ISSN: 2456-981X
DOI / ID Number: 10.9734/jesbs/2019/v31i130140
Copyright Information:

© 2019 Tulu et al.; This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Related URLs:
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page
TOP